The following is taken from my personal Facebook post:

This will be the last time I post about this.

I did it. I successfully tapered off of Klonopin, A psychotropic medicine that I was prescribed 27 years ago. I had tried so many times over the years to quit without success. I never felt addicted. I’m not sure that “addiction” is the right word to use because I never felt any kind of craving.

The medicine was simply a bandaid to the GABA receptors that it destroyed. The GABA receptors serve as the chemical messenger to the nervous system. Without that bandaid, the nervous system short circuits and the results are horrifying. This is why people can’t quit, and why the pharmaceutical industry is so profitable. Benzodiazepines are one of the most commonly prescribed medications.

The tapering process took nearly 5 months. During that time (primarily, the middle three months) I experienced the worst parts of healing from the medication. I am expected to have symptoms for another full year, but it will be nothing like the waves of terror that hit me initially. It was a very uncomfortable experience. I was stuck in a neurological hurricane and there were many times that I did not think I could make it. I felt like an ant that had been sprayed with Raid. At its worst, I suffered through bouts of insanity. During those periods, I could not control my limbs and my mind was in a freefall. There was absolutely no relief from the day to day torture. The days and nights felt like an eternity. Now that it’s over, I’m not entirely sure what I want to say about it. I am not the same person I was and I am still in the middle of profound personal transition.

During withdrawal, I joined a support group and read the Ashton manual. Dr. Ashton is known to have provided the world’s most extensive research on benzodiazepine withdrawal. Those things helped me. Knowledge was key to getting through the experience.

So that’s that. I feel better in many ways but I still have a lot of healing ahead. I did not think I would react at all when my last day of weighing powder arrived. That, in itself, was an enduring process in which I had to shave pills, smash pills and weigh them with a milligram scale, in order to safely taper. Yes, those milligrams really count. Going too fast can be fatal. I was thinking I actually had one more full day of taking the medicine. This morning, I realized I did not. I am actually done. And that’s when it hit me by surprise. I suddenly found myself suddenly crying very hard. It still hit me by surprise.

I’m not sure if I cried because of the 27 years that were shaped from the medicine, or from the relief of knowing the horrific months of withdraw were finally over. Whatever it is, there is a closure that feels both wonderful and remorseful at the same time.

If I had to taper all over again, I would have slowed the process down. It would have been much easier to taper over a full two years. But it is also nice knowing that it’s finally over.

If you have any questions about benzodiazepines or benzodiazepine withdrawal, please message me. Maybe you are going through it, or planning to quit, or maybe someone you know is. I will be happy to try and answer any questions or share my own experience.